rss
BMJ Case Reports 2013; doi:10.1136/bcr-2012-008321
  • CASE REPORT

Management of occupational hazards in healthcare: exposure to diphencyprone

  1. Anil Adisesh
  1. Sheffield Occupational Health Service, Sheffield Teaching Hospitals, Sheffield, UK
  1. Correspondence to Dr Subhashis Basu, bazz82517{at}aol.com

Summary

Diphencyprone is a chemical agent used most commonly in the treatment of alopecia areata. Its mechanism of action is through the sensitisation (type IV immune reaction) of affected areas to stimulate hair follicle growth. The consequences of accidental occupational exposure, however, have not been widely recognised. This report describes the clinical presentation and management of two pharmacy technicians that presented to Sheffield Occupational Health Service (SOHS) centre in 2012. Exposure sources were identified through a workplace visit arranged between the SOHS centre and the hospital's pharmacy; a chemical analysis revealed concentrations of the chemical sufficient to induce sensitisation at several points during the manufacturing process. The case highlights the role of close liaison between specialist services (dermatology and occupational medicine) in managing individual patient cases and mitigating risk within relevant occupational groups.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article